Pharmaceutical

Will the FDA add new amputation warning to popular diabetes drugs?

Invokana 149x210 Will the FDA add new amputation warning to popular diabetes drugs?Last month, the European Medicines Agency (EMA) announced it was adding warnings to the safety labels of a popular class of type 2 diabetes drugs to caution about an increased risk for lower limb amputations, particularly of the foot and toe. U.S. drug regulators have yet to issue similar warnings.

The label update stems from a review of data from two ongoing clinical trials involving type 2 diabetes drugs containing canagliflozin, which are known in the U.S. by the brand names Invokana and Invokamet. The data showed that patients who used these medications were more likely to undergo lower limb amputation than patients taking other diabetic medications.

Last spring, the EMA launched an investigation into the amputation risk with Invokana and Invokamet, later expanding its probe to include other drugs in the SGLT2 inhibitor class. That resulted last month in a class-wide safety label update alerting consumers of this heightened risk and advising doctors with patients who take these drugs to regularly monitor them for signs or circulation problems.

Last May, the U.S. Food and Drug Administration (FDA), having received the same data involving Invokana and Invokamet, also launched an investigation to determine amputation risk. However, the FDA has not expanded its probe into other SGLT2 inhibitors. And, the agency hasn’t announced whether it will require updated warnings on the safety labels of Invokana and Invokamet.

Since its approval as the first SGLT2 inhibitor to hit the market in 2013, Invokana has updated its safety label to include new or strengthened warnings involving serious urinary tract infections, bone fractures, acute kidney injury and ketoacidosis, a serious condition in which too much acid builds up in the blood.

The FDA is urging health care professionals and patients to report any side affects involving Invokana or Invokamet to the FDA MedWAtch Adverse Event Reporting Program at www.FDA.gov/MedWatch/Report.htm.

Sources:
FDA Safety Communication
Righting Injustice